Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 67, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 26, 2008, 1:29 PM CDT for Cherokee County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2008, 1:29 PM CDT (18:29 UTC)
- Expired
- May 26, 2008, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, KS
The radar
The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:11 PM CDT | FLASH FLOOD | Columbus, KS | SEVERAL LOW WATER CROSSINGS ACROSS THE COUNTY WITH 1 TO 2 FEET A WATER OVER THE ROAD. |
| May 26, 4:30 PM CDT | FLASH FLOOD | Baxter Springs, KS | STREET FLOODING IN BAXTER SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -251 m²/s²
- 0-3 km storm-relative helicity
- -181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 261831
FFWSGF
KSC021-270000-
/O.NEW.KSGF.FF.W.0067.080526T1829Z-080527T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 PM CDT MON MAY 26 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 700 PM CDT.
* AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR INDICATES THAT RAINFALL AMOUNTS OF ONE TO TWO
INCHES AN HOUR WILL BE POSSIBLE WITH THE THUNDERSTORMS AS THEY
MOVE ACROSS THE COUNTY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR...SCAMMON...
TREECE AND WEST MINERAL.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3733 9506 3732 9463 3729 9462 3699 9463
3700 9506
$$
HATCH1 follow-up statement
000
WGUS73 KSGF 262352
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT MON MAY 26 2008
KSC021-270001-
/O.EXP.KSGF.FF.W.0067.000000T0000Z-080527T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
651 PM CDT MON MAY 26 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CDT FOR CHEROKEE
COUNTY...
HEAVY RAINFALL HAS ENDED FOR NOW ACROSS THE WARNED AREA.
HOWEVER...EXCESS RUNOFF FROM HEAVY RAIN WILL CONTINUE INTO THE
OVERNIGHT HOURS. AS A RESULT...AN AREAL FLOOD WARNING WILL BE ISSUED
SHORTLY. ADDITIONAL RAINFALL IS EXPECTED TONIGHT AND ADDITIONAL
HEAVY RAINFALL IS POSSIBLE. IF FLOODING HAS BEEN OBSERVED...PLEASE
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3733 9506 3732 9463 3729 9462 3699 9463
3700 9506
TIME...MOT...LOC 2351Z 180DEG 0KT 3719 9480
$$
GAGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 12:39 PM CDT, 50 minutes earlier.
Area forecast discussion, May 26, 12:39 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 PM CDT MON MAY 26 2008
.DISCUSSION...
VERY ACTIVE WEATHER WILL CONTINUE FOR THE NEXT COUPLE OF DAYS WITH
MORE ROUNDS OF THUNDERSTORMS EXPECTED. SEVERE STORMS AND FLASH
FLOODING BOTH LOOK LIKE A GOOD BET. THE TIMING AND PLACEMENT OF
THUNDERSTORMS WILL CONTINUE TO BE VERY DEPENDANT ON MESOSCALE
FEATURES. HOWEVER...THE MAIN FOCUS FOR THUNDERSTORMS WILL LIKELY
BE NEAR A SYNOPTIC COLD FRONT WHICH WILL SLOWLY PUSH SOUTH THROUGH
THE AREA OVER THE NEXT 36 HOURS OR SO.
TODAY AND TONIGHT...AS HAS BEEN THE CASE THE LAST COUPLE OF
DAYS...SENSIBLE WEATHER WILL BE HIGHLY INFLUENCED BY THE CURRENT
LINE OF CONVECTION OVER THE WESTERN PORTIONS OF THE FORECAST AREA.
THIS LINE SHOULD CONTINUE TO SLOWLY WEAKEN THIS MORNING AS IT
ENTERS AN INCREASINGLY STABLE AIRMASS. AM A BIT CONCERNED THAT WE
MAY SEE ELEVATED WEAKER CONVECTION CONTINUE OVER CENTRAL MISSOURI
FOR MUCH OF THE MORNING AS THE LOW LEVEL JET VEERS AND AN MCV
APPROACHES FROM OKLAHOMA. RESIDUAL PRECIPITATION AND CLOUD COVER
MAY ALSO KEEP TEMPERATURES FROM REACHING THEIR FULL POTENTIAL.
WILL THEREFORE GO CLOSER TO THE COOLER MET NUMBERS. WILL THEN HAVE
TO WATCH LATER THIS AFTERNOON FOR REGENERATION OF CONVECTION AS
THE AIRMASS TRIES TO RECOVER. THE DAY SHIFT WILL NEED TO CLOSELY
ASSESS THIS SITUATION AS IT IS A TOUGH CALL AT THIS POINT. BY LATE
THIS AFTERNOON AND TONIGHT...A SYNOPTIC COLD FRONT WILL BEGIN ITS
APPROACH TOWARDS CENTRAL MISSOURI. ADDITIONAL THUNDERSTORMS WILL
LIKELY DEVELOP ALONG THIS FEATURE. ANOTHER CLUSTER OF
THUNDERSTORMS WILL ALSO GET GOING BACK ACROSS KANSAS. THIS CLUSTER
WILL LIKELY PUSH EAST INTO THE AREA DURING THE LATER EVENING AND
OVERNIGHT HOURS.
WITH THE MORNING STORMS EXPECTED TO WEAKEN...NOT EXPECTING TOO
MUCH IN THE WAY OF A SEVERE THREAT. ANY STORMS THAT CAN MANAGE TO
DEVELOP LATE THIS AFTERNOON INTO EARLY THIS EVENING WILL HAVE A
LARGE HAIL AND DAMAGING WIND THREAT. THE THREAT FOR TORNADOES
WILL BE LOW GIVEN OVERALL WEAK SHEAR...HOWEVER WILL NEED TO WATCH
FOR AN INCREASED THREAT ALONG ANY REMAINING OUTFLOW BOUNDARIES.
THE HIGHER SEVERE THREAT MAY THEN COME TONIGHT AS THAT MCS TRACKS
IN FROM KANSAS. DAMAGING STRAIGHT LINE WINDS WILL BE THE BIGGEST
THREAT WITH WHAT MAY BE A FAIRLY INTENSE SQUALL LINE. LARGE HAIL
WILL ALSO BE A CONCERN...ALONG WITH SPIN UPS ALONG THE LINE. WITH
MANY AREAS ALREADY RECEIVING FAIRLY DECENT RAINFALL OVER THE PAST
COUPLE OF DAYS...FLASH FLOOD GUIDANCE IS BEGINNING TO LOWER.
WITH PRECIPITABLE WATERS REMAINING UP AROUND AN INCH AND THREE
QUARTERS...VERY HEAVY RAINFALL IS EXPECTED FROM THESE STORMS. WILL
BE EXPANDING THE FLASH FLOOD WATCH THROUGH TONIGHT.
TUESDAY AND TUESDAY NIGHT...THE FRONT WILL MAKE SLOW PROGRESS
SOUTH THROUGH THE AREA. WILL NEED TO MONITOR THE PROGRESS OF THAT
MCS EXPECTED MONDAY NIGHT. WILL THEN LIKELY SEE ANOTHER ROUND OF
STORMS GET GOING ALONG THE FRONT LATER TUESDAY OR TUESDAY NIGHT.
SEVERE STORMS AGAIN SEEM POSSIBLE GIVEN DECENT INSTABILITY AND AT
LEAST MARGINAL WIND SHEAR. BEST SHOT AT SEVERE WILL LIKELY BE
ACROSS SOUTHERN MISSOURI. FUTURE SHIFTS WILL NEED TO REASSESS THE
HEAVY RAIN THREAT FOR THIS NEXT ROUND OF STORMS FOR POSSIBLE
EXTENSION OF THE FLASH FLOOD WATCH.
WEDNESDAY AND WEDNESDAY NIGHT...A MUCH COOLER AIRMASS WILL WORK
INTO THE REGION BEHIND THE FRONT. NOT OUT OF THE QUESTION WE COULD
SEE A LEFT OVER SHOWER OR STORM ACROSS SOUTHERN MISSOURI EARLY ON
WEDNESDAY. COLD ADVECTION AND WHAT SHOULD BE DECENT CLOUD COVER
WILL KEEP HIGH TEMPERATURES IN THE UPPER 60S AND LOWER 70S OVER
MOST AREAS. WITH CLEARING SKIES...LOWS WEDNESDAY NIGHT WILL HAVE
NO PROBLEM DROPPING WELL DOWN INTO THE 50S.
END OF THE WEEK...UPPER LEVEL RIDGING WILL LEAD TO WARMING
TEMPERATURES INTO FRIDAY. MAY SEE AN UPPER LEVEL WAVE AND
ASSOCIATED SURFACE FRONT CLIP THE AREA SOMETIME NEXT WEEKEND.
THIS SYSTEM WILL NOT HAVE MUCH IN THE WAY OF MOISTURE TO WORK
WITH...SO KEPT POPS FAIRLY LOW AT THIS TIME.
SCHAUMANN
&&
.AVIATION...
FOR THE 18Z TAF PACKAGE...LIGHT RAIN HAS JUST BEGUN AT 1730Z AT
SGF...AND TSRA HAS BEEN ONGOING AT JLN FOR SEVERAL HOURS. OVERALL
CONVECTIVE TRENDS INDICATE A GRADUAL DECREASE IN INTENSITY OVER
SOUTHEAST KANSAS BUT THE THUNDERSTORM ACTIVITY HAS ACTUALLY BEGUN
TO ORIENT ITSELF SO AS TO LAST LONGER FOR THE JLN AERODOME.
ALTHOUGH JLN HAD BRIEFLY DROPPED BELOW 3SM VIS...FEEL THAT
CONDITIONS WILL REMAIN MVFR WITHIN THE AREA OF RAINFALL. THE
RAIN SHOULD DISSIPATE BY AROUND 21Z...WITH OCCASIONAL BREAKS IN
THE ACTION BEFORE THEN. AFTER 21Z...ISOLATED THUNDERSTORMS WILL
BECOME POSSIBLE AS MORE UNSTABLE AIR MOVES INTO SOUTHWEST
MISSOURI. A BRIEF PAUSE IN THE ACTION IS LIKELY AFTER SUNSET...BUT
WILL LIKELY SEE ANOTHER LINE OF THUNDERSTORMS PUSH THROUGH THE
REGION DURING THE EARLY MORNING HOURS.
BARJENBRUCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, May 26, 12:53 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1253 PM CDT MON MAY 26 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1253 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF WEAKENING THUNDERSTORMS WILL IMPACT AREAS WEST OF A LINE FROM CASSVILLE TO SPRINGFIELD TO FLORENCE THIS AFTERNOON. WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS. THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND THIS EVENING EAST OF A LINE FROM CASSVILLE TO SPRINGFIELD TO FLORENCE WHERE AFTERNOON HEATING WILL HAVE A BETTER CHANCE TO OCCUR. STRONG INSTABILITY AND SUFFICIENT WIND SHEAR WILL EXIST FOR A FEW SEVERE STORMS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. FREQUENT CLOUD TO GROUND LIGHTNING ALONG WITH HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE FROM ANY STORMS THAT DEVELOP. LATER THIS EVENING AND OVERNIGHT...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS KANSAS AND PUSH INTO THE OUTLOOK AREA. DAMAGING WIND GUSTS TO 70 MPH WILL BE THE MAIN THREAT WITH THESE STORMS. HAIL TO THE SIZE OF GOLF BALLS...INTENSE CLOUD TO GROUND LIGHTNING AS WELL AS VERY HEAVY RAINFALL AND FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON TUESDAY AS A COLD FRONT MOVES SOUTH THROUGH THE OUTLOOK AREA. THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF AN OSCEOLA TO SALEM LINE. THE THREAT FOR VERY HEAVY RAINFALL AND FLOODING WILL ALSO CONTINUE. THUNDERSTORMS WILL AGAIN BE POSSIBLE TOWARDS THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF A CASSVILLE TO SPRINGFIELD TO FLORENCE LINE LATE THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED EAST OF THIS LINE LATER THIS EVENING AS OUR NEXT LINE OF THUNDERSTORMS MOVE IN FROM EASTERN KANSAS AROUND MIDNIGHT TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
In the hours before
Local storm report, May 26, 9:17 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 AM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG SENECA 36.84N 94.61W
05/26/2008 NEWTON MO LAW ENFORCEMENT
SEVERAL TREES DOWN ON HOUSES IN SENECA. K HIGHWAY AND
RACINE HAD TREE LIMBS ON ROAD.
&&
GCLAYCOMThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 1:33 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 57 min |
| May 26, 4:06 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 39 min |
| May 26, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 58 min |
| May 26, 5:33 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 38 min |
| May 26, 6:54 PM CDT | Areal Flood Warning | SGF | Cherokee | 18 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.